UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate®

Medline ® Abstract for Reference 37

of 'Convulsive status epilepticus in adults: Treatment and prognosis'

37
TI
Evaluation of theophylline overdoses and toxicities.
AU
Paloucek FP, Rodvold KA
SO
Ann Emerg Med. 1988;17(2):135.
 
Patients presenting with elevated theophylline concentrations and manifestations of toxicity may be categorized as being either overdose or iatrogenic toxic. In addition to severe cardiac and neurologic toxicities, such as arrhythmias and seizures, OD patients probably require monitoring for manifestation of gastrointestinal hemorrhage, electrolyte abnormalities, and hypotension. The possibility of a delayed peak theophylline concentration after sustained release product ingestion must be considered. Patients with initial serum concentrations of less than 60 mg/L may receive a single dose of oral activated charcoal and have repeat concentrations drawn to ensure the avoidance of continued absorption. The presence of a serum concentration exceeding 60 mg/L in OD patients warrants initiation of elimination-enhancing modalities. Oral activated charcoal is the fastest and most readily available. Multiple-dose oral activated charcoal should be given until serum theophylline concentrations of 60 mg/L or less are reached. Cardiac monitoring and seizure precautions are recommended. Admission to the intensive care unit should be considered when serum concentrations do not decline after several hours of charcoal therapy or when seizures and severe cardiovascular manifestations occur. Patients having initial concentrations exceeding 100 mg/L and/or rapidly rising concentrations 100 mg/L over baseline values should be considered as candidates for CHP or RHP if available. If both CHP and RHP are unavailable or will be excessively delayed, HD is a reasonable alternative. Patients on chronic theophylline therapy (IA patients) presenting with symptoms of toxicity must be evaluated carefully. If serum concentrations are less than 20 mg/L, short-term observation or a reduction in dose should be sufficient. Patients with concentrations between 20 and 60 mg/L should be candidates for seizure precautions and cardiac monitoring. Oral activated charcoal may be started and continued until levels are below 20 mg/mL. Patients with concentrations in excess of 60 mg/L require intensive monitoring (including seizure precautions and cardiac monitoring) as well as initiation of MOAC or CHP/RHP as situation, availability, and patient tolerance dictate. Again, HD may be a reasonable alternative if the others are unavailable or contraindicated.
AD
Department of Pharmacy Practice, College of Pharmacy, University of Illinois, Chicago 60612.
PMID